Fever and ET

Hello everyone,

I was diagnosed with ET/jac2 in June. I take Hydroxycarbamide 500mg one day and 1000mg the next, plus aspirin of course. My platelet count last week was 850. I have been in hospital twice in the last month with a fever of unknown origin, with temperatures of up to 41.5. As a long shot , I just wondered if anyone else has had a similar experience. My Haematologist doesn't think they are related, but.......you never know.

6 Replies

  • I think they are related ! When I was taking hYdroxycarbamide ,I was as hot as a furnace some times ,,especially at night time ..Mind you I have to say ,that drug really didnt suit me ,I felt like my dopey sister on that ,,( I don't have a sister ) ..nowadays I'm back to my twinkly self ,on ruxolitinib .not feeling too bad considering my lifestyle means I'm on the go all day ,( and sometimes at night ,,when the dogs dont sleep ) ..don't forget ,drink lots of bottled water ,green vegs ,.try to like salad .its all cleansing for your blood .. Keep twinklin. X

  • i was prescribed hydrox to manage by prv. after 2 tablets i developed a febrile reaction temp over 42 just like yours which lasted for 24 hrs then broke. i am a nurse and i knew it wasnt a bug but more likely a drug reaction. so to test my theory i took 1 capsule and had the same reaction. my haematologist knows my background but was sceptical, but i was interested when several months later he asked me about my reaction as he had a patient in hospital with the same symptoms who has been started on hydrox. ive heard similar reports from others- so dont discount your temp. being a drug reaction . cheers jo-ann

  • I was diagnosed with ET on the 14th October 2014 and started Hydroxy on the 27th October. I started to feel unwell on the 3rd week and on the 26th November I went to hospital under blue lights with a temperature of 39.5. When I asked if this was related to the start of Hydrox this idea was dismissed. I was in hospital for 4 days on antibiotics then discharged on the 30th November. I was in hospital again on 2nd December with another high temperature and then discharge on the 11th December. After discharge I was very weak for several weeks and it took a long time for me to recover from "a fever of unknown origin". So it is interesting to read here of other people' experiences in a similar situation.

  • Thank you Jo-ann,

    I wonder if that patient was me ? I shall certainly take it up with my Haem next time I see her. Regards, Alan.

  • Hello Martcar,

    Thank you for replying.....it's awful thinking you are the only one ! The fevers I had , like you ,started about 3 weeks after starting on Hydroxy (june) and have continued intermittently up until yesterday. My Haematologist says they are not connected . Last year , in France, I had what felt like exactly the same fevers and was hospitalised for 2 weeks. It took me months to recover. Did this fever cause my platelets to go haywire? I shall never know. I was only diagnosed with ET in June of this year.I don't know whether my complete lack of energy is a result of the ET(and chemo) or the fever that keeps recurring. I hope you keep in touch and that the fevers keep away.


  • Well, HC reduces bone marrow function, which includes the production of most white blood cells that fight invaders. Fever also fights invaders. The invaders trigger higher production of white blood cells but also of platelets. Of course, if the medication is hampering that production (as designed) then it seems that other responses might be enhanced to make up for the deficit.

    But maybe your haematologist is right... ?? I don't think there's an easy way to tell without risking your health.

You may also like...